Alert archive / Hawaii / High Surf Warnings in 2015

High Surf Warning 4, NWS Honolulu, HI

March 12, 2015Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Mar 12, 2015, 3:46 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Mar 12, 2015, 6:00 PM HST. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 12, 2015, 3:46 AM HST (13:46 UTC)
In effect from
Mar 12, 2015, 6:00 PM HST
Expired
Mar 14, 2015, 3:25 AM HST
In force
33 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 13:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2015-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2015-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

951 
WHHW40 PHFO 121346
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
346 AM HST THU MAR 12 2015

...HIGH SURF EXPECTED FROM AN APPROACHING NORTHWEST SWELL...

.AN EXPECTED NORTHWEST SWELL WILL INCREASE SURF HEIGHTS ABOVE
WARNING THRESHOLD ACROSS EXPOSED NORTH AND WEST FACING SHORES OF
THE SMALLER ISLANDS STARTING THIS EVENING. NORTH AND EAST FACING
SHORES OF THE BIG ISLAND WILL SEE ADVISORY LEVEL SURF.

HIZ001>003-006>009-012-013-017-019-020-130300-
/O.NEW.PHFO.SU.W.0004.150313T0400Z-150314T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-
346 AM HST THU MAR 12 2015

...HIGH SURF WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
FRIDAY. 

* SURF...22 TO 26 FEET ACROSS NORTH AND WEST FACING SHORES OF
  KAUAI AND NIIHAU AS WELL AS ACROSS NORTH FACING SHORES OF OAHU
  MOLOKAI AND MAUI. 16 TO 20 FEET ACROSS WEST FACING SHORES OF
  OAHU AND MOLOKAI.

* TIMING...FROM 6 PM HST THIS EVENING THROUGH 6 PM HST FRIDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS
  PORTIONS OFBEACHES...VERY STRONG BREAKING WAVES AND STRONG
  LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY
  IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD
BE AWARE OF AN INCREASED NUMBER OF SURFERS AND BODY BOARDERS
UTILIZING THE HARBOR CHANNEL TO ACCESS SURFING AREAS.

&&

$$

HIZ025-130300-
/O.NEW.PHFO.SU.Y.0019.150313T0400Z-150314T0400Z/
BIG ISLAND NORTH AND EAST-
346 AM HST THU MAR 12 2015

...HIGH SURF ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
HST FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
FRIDAY. 

* SURF...12 TO 16 FEET.

* TIMING...FROM 6 PM HST THIS EVENING THROUGH 6 PM HST FRIDAY

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR
CHANNELS TO ACCESS SURFING AREAS.

&&

$$
4 follow-up statements
120 
WHHW40 PHFO 130151
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
351 PM HST THU MAR 12 2015

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI...

...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG
ISLAND...

.A NORTH-NORTHWEST SWELL WILL BUILD TONIGHT AND PEAK EARLY FRIDAY.
THOUGH DECLINING...THE SWELL WILL REMAIN ELEVATED INTO SATURDAY.

HIZ001>003-006>009-012-013-017-019-020-131500-
/O.CON.PHFO.SU.W.0004.150313T0400Z-150314T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-
351 PM HST THU MAR 12 2015

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY. 

* SURF...ACROSS NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU
  AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...22 TO 26
  FEET. ACROSS WEST FACING SHORES OF OAHU AND MOLOKAI...16 TO 20
  FEET.

* TIMING...SURF WILL RISE RAPIDLY OVERNIGHT AND PEAK EARLY FRIDAY.
  WARNING LEVEL SURF WILL PERSIST THROUGH AT LEAST FRIDAY
  AFTERNOON.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ025-131500-
/O.CON.PHFO.SU.Y.0019.150313T0400Z-150314T0400Z/
BIG ISLAND NORTH AND EAST-
351 PM HST THU MAR 12 2015

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY. 

* SURF...ALONG NORTH FACING SHORES...12 TO 16 FEET.

* TIMING...THROUGH FRIDAY AFTERNOON.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS UTILIZING HARBOR CHANNELS TO ACCESS
SURFING AREAS.

&&

$$
WROE
858 
WHHW40 PHFO 131319
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
319 AM HST FRI MAR 13 2015

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI...

...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG ISLAND...

.A VERY LARGE NORTH-NORTHWEST SWELL HAS ARRIVED AND WILL CONTINUE
THROUGH TODAY. THIS SWELL IS EXPECTED TO START LOWERING TONIGHT
WITH ADVISORY LEVEL SURF ON TAP FOR SATURDAY.

HIZ001>003-006>009-012-013-017-019-020-140230-
/O.CON.PHFO.SU.W.0004.000000T0000Z-150314T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-
319 AM HST FRI MAR 13 2015

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

SURF...ACROSS NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU
AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...22 TO 26 FEET.
ACROSS WEST FACING SHORES OF OAHU AND MOLOKAI...16 TO 20 FEET.

TIMING...WARNING LEVEL SURF WILL PERSIST THROUGH TODAY.

IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS
PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG
LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT
HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ025-140230-
/O.CON.PHFO.SU.Y.0019.000000T0000Z-150314T0400Z/
BIG ISLAND NORTH AND EAST-
319 AM HST FRI MAR 13 2015

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

SURF...ALONG NORTH FACING SHORES...12 TO 16 FEET.

TIMING...THROUGH THIS AFTERNOON.

IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS UTILIZING HARBOR CHANNELS TO ACCESS
SURFING AREAS.

&&

$$
046 
WHHW40 PHFO 140134
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
334 PM HST FRI MAR 13 2015

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI...

...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG ISLAND...

.A LARGE NORTH-NORTHWEST SWELL WILL LINGER THROUGH THE NIGHT AND
LOWER GRADUALLY ON SATURDAY.

HIZ001>003-006>009-012-013-017-019-020-141445-
/O.EXT.PHFO.SU.W.0004.000000T0000Z-150314T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-
334 PM HST FRI MAR 13 2015

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 AM HST SATURDAY...

THE HIGH SURF WARNING IS NOW IN EFFECT UNTIL 6 AM HST SATURDAY. 

SURF...ACROSS NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU
AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...20 TO 25 FEET.
ACROSS WEST FACING SHORES OF OAHU AND MOLOKAI...15 TO 20 FEET.

TIMING...WARNING LEVEL SURF WILL PERSIST THROUGH TONIGHT.

IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS
PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG
LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY
IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ025-141445-
/O.EXT.PHFO.SU.Y.0019.000000T0000Z-150314T1600Z/
BIG ISLAND NORTH AND EAST-
334 PM HST FRI MAR 13 2015

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY...

THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST SATURDAY. 

SURF...ALONG NORTH FACING SHORES...10 TO 15 FEET.

TIMING...THROUGH TONIGHT.

IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...
AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT
AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS UTILIZING HARBOR CHANNELS TO ACCESS
SURFING AREAS.

&&

$$

BURKE
093 
WHHW40 PHFO 141325
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
325 AM HST SAT MAR 14 2015

...HIGH SURF WARNING CANCELLED...

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND NORTH FACING SHORES OF MAUI AND THE BIG ISLAND...

.THE LARGE NORTHWEST SWELL ALTHOUGH ON ITS WAY...IS LARGE ENOUGH
TO PRODUCE ADVISORY LEVEL SURF THROUGH TODAY.

HIZ001>003-006>008-012-013-017-020-150230-
/O.CAN.PHFO.SU.W.0004.000000T0000Z-150314T1600Z/
/O.EXB.PHFO.SU.Y.0019.150314T1400Z-150315T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-
325 AM HST SAT MAR 14 2015

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
HIGH SURF WARNING HAS BEEN CANCELLED. 

SURF...ACROSS NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND NORTH
FACING SHORES OF OAHU AND MAUI...15 TO 20 FEET. ACROSS WEST FACING
SHORES OF OAHU AND MOLOKAI...10 TO 15 FEET.

TIMING...TO 6 PM HST THIS AFTERNOON.

IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
BREAK... AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS UTILIZING HARBOR CHANNELS TO ACCESS
SURFING AREAS.

&&

$$

HIZ009-019-141430-
/O.CAN.PHFO.SU.W.0004.000000T0000Z-150314T1600Z/
OLOMANA-MAUI CENTRAL VALLEY-
325 AM HST SAT MAR 14 2015

...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF WARNING. 

THE SURF HAS SUBSIDED TO ADVISORY LEVELS.


$$

HIZ025-150230-
/O.EXT.PHFO.SU.Y.0019.000000T0000Z-150315T0400Z/
BIG ISLAND NORTH AND EAST-
325 AM HST SAT MAR 14 2015

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

SURF...ALONG NORTH FACING SHORES...10 TO 15 FEET.

TIMING...THROUGH 6 PM HST THIS AFTERNOON.

IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...
AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT
AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS UTILIZING HARBOR CHANNELS TO ACCESS
SURFING AREAS.

&&

$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Mar 12, 3:30 AM HST, 16 minutes earlier.

Area forecast discussion, Mar 12, 3:30 AM HST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST THU MAR 12 2015

.SYNOPSIS...
LAYERED CLOUDS WILL COVER THE MAIN HAWAIIAN ISLANDS AND BRING
OCCASIONAL SHOWERS TO MAUI AND THE BIG ISLAND TODAY...WITH LESS
RAINFALL EXPECTED FARTHER WEST. LIGHT WINDS WILL TURN NORTHERLY AND
INCREASE FROM WEST TO EAST ACROSS THE AREA TODAY. TRADE WINDS WILL
RETURN BRIEFLY FOR THE WEEKEND.

&&

.DISCUSSION...
WATER VAPOR IMAGERY SHOWS AN UPPER LOW FAR NORTH OF THE STATE...WITH
AN UPPER TROUGH DIGGING SOUTHEASTWARD AROUND THE BASE OF IT. A
STRONG WEST-SOUTHWESTERLY JET IS LOCATED OVER AND TO THE NORTHEAST
OF THE MAIN HAWAIIAN ISLANDS. AT THE SURFACE...A WEAKENING FRONT IS
LOCATED SOUTHEAST OF THE BIG ISLAND WITH A RIDGE JUST TO OUR NORTH.
RADARS SHOW WIDESPREAD LAYERED CLOUD COVER...WITH THE THICKEST
PORTION GENERALLY ACROSS MAUI AND THE BIG ISLAND. GAGES SHOW SPOTTY
RAINFALL ACROSS BOTH OF THESE ISLANDS...UP TO ABOUT HALF AN INCH IN
PLACES OVER THE PAST 12 HOURS...WITH LESS REPORTED ACROSS THE
REMAINING ISLANDS.

THE UPPER LEVEL TROUGH NORTH OF THE STATE WILL SHARPEN A SURFACE
TROUGH TO OUR NORTH AS IT DIGS SOUTHEASTWARD TOWARDS US. LOW-LEVEL
WINDS ARE WESTERLY ACROSS MUCH OF THE STATE THIS MORNING...WITH
NORTHWESTERLIES NOTED AROUND KAUAI AND OAHU. NORTHWESTERLY WINDS
WILL SPREAD FROM WEST TO EAST THROUGH TODAY AS HIGH PRESSURE BUILDS
IN FROM THE NORTHWEST. WINDS AT THE BIG ISLAND SUMMITS ARE STILL
ABOVE BLIZZARD WARNING LEVELS AND THE DIGGING UPPER LEVEL TROUGH IS
EXPECTED TO KEEP WINDS HIGH THERE TODAY. PRECIPITATION IS ALSO
EXPECTED TO PICK UP AS SHOWERS NEAR MAUI SHIFT SOUTHEASTWARD. THE
BLIZZARD WARNING REMAINS IN EFFECT FOR THE BIG ISLAND SUMMITS
THROUGH TODAY.

THE HIGH NORTHWEST OF THE STATE WILL BUILD EASTWARD OVER THE WEEKEND
AND WINDS ARE EXPECTED TO RETURN TO A MORE TYPICAL TRADE WIND
DIRECTION ACROSS LOCAL WATERS. MODELS SHOW A DRIER WEATHER PATTERN
FROM LATE FRIDAY INTO SATURDAY. HOWEVER...THIS TRADE PATTERN MAY BE
SHORT LIVED AS A SERIES OF SYSTEMS TRACKING ACROSS THE NORTH PACIFIC
MAY SHIFT THE RIDGE SOUTHWARD OVER THE ISLANDS BY EARLY NEXT
WEEK...INTRODUCING A PERIOD OF LIGHTER AND POSSIBLY VARIABLE WINDS.
GFS SHOWS A FRONT APPROACHING THE ISLANDS FROM THE NORTHWEST BY LATE
NEXT WEEK.

&&

.AVIATION...
AIRMET SIERRA REMAINS IN EFFECT FOR MTN OBSC OVER PORTIONS OF THE
BIG ISLAND AND MAUI COUNTY DUE TO LAYERED CLOUDS ASSOCIATED WITH AN
UPPER TROUGH. THE AIRMET MAY BE DROPPED FOR THE PORTIONS OF MAUI
COUNTY IN EFFECT AS THE TROUGH SHIFT EASTWARD. ELSEWHERE...ISOLATED
MTN OBSC IS EXPECTED.

AIRMET ZULU IS IN EFFECT FOR ICING OVER MAUI COUNTY AND THE BIG
ISLAND...AND THE WATERS SURROUNDING BOTH.

AIRMET TANGO IS IN EFFECT FOR OCCASIONAL MODERATE TURBULENCE BETWEEN
FL250 AND FL350 FOR THE ENTIRE AREA.

&&

.MARINE...
WAVEWATCH GUIDANCE CONTINUES TO SHOW A NORTH-NORTHWEST SWELL
ARRIVING THIS AFTERNOON...BRINGING WARNING LEVEL SURF TO NORTH AND
WEST FACING SHORES BEGINNING TONIGHT. THIS SWELL WILL HAVE MORE OF A
NORTHERLY COMPONENT THAN NORMAL...AND WILL AFFECT NORTH AND EAST
FACING SHORES OF THE BIG ISLAND AS WELL. A HIGH SURF WARNING WILL GO
INTO EFFECT AT 6 PM HST TODAY FOR NORTH AND WEST FACING SHORES OF
NIIHAU...KAUAI...OAHU AND MOLOKAI AS WELL AS FOR NORTH FACING SHORES
OF MAUI. A HIGH SURF ADVISORY WILL GO INTO EFFECT AT THE SAME TIME
FOR NORTH AND EAST FACING SHORES OF THE BIG ISLAND. SURF WILL
GRADUALLY DIMINISH THROUGH THE WEEKEND. A SMALL SOUTHWEST SWELL WILL
ARRIVE ON FRIDAY AND CONTINUE THROUGH EARLY NEXT WEEK.

WINDS ARE EXPECTED TO TURN NORTHERLY AND INCREASE TODAY AND TONIGHT.
WINDS WILL EXCEED SMALL CRAFT ADVISORY LEVELS THROUGH THE WINDIER
CHANNELS TONIGHT AND FRIDAY. WITH THE BUILDING NORTH-NORTHWEST
SWELL...SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED OVER MOST
COASTAL WATERS DUE TO EITHER HAZARDOUS SEAS OR A COMBINATION OF SEAS
AND WIND BEGINNING TONIGHT.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM HST TODAY FOR HALEAKALA SUMMIT.

BLIZZARD WARNING UNTIL 6 PM HST TODAY FOR BIG ISLAND SUMMITS.

HIGH SURF WARNING FROM 6 PM HST TODAY TO 6 PM HST FRIDAY FOR NORTH
AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING
SHORES OF MAUI.

HIGH SURF ADVISORY FROM 6 PM HST TODAY TO 6 PM HST FRIDAY FOR NORTH
AND EAST FACING SHORES OF THE BIG ISLAND.

SMALL CRAFT ADVISORY FROM 6 PM HST TODAY TO 6 PM HST FRIDAY FOR ALL
HAWAIIAN WATERS EXCEPT MAALAEA BAY.

&&

DISCUSSION/MARINE...POWELL
AVIATION...FOSTER

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 3:52 PM HSTWind AdvisoryHFOKalawao24 hr
Mar 12, 3:30 AM HSTSmall Craft AdvisoryHFO3 days
Mar 12, 3:46 AM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao72 hr

Nearby

High Surf Warnings in Hawaii, 2015Every high surf warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.